Alert archive / Montana / Snow Squall Warnings in 2026
Snow Squall Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this snow squall warning at Feb 17, 2026, 6:40 AM MST for Beaverhead County, Jefferson County, Madison County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2026, 6:40 AM MST (13:40 UTC)
- Expired
- Feb 17, 2026, 7:30 AM MST
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT
The radar
The Missoula radar (KMSX), 212 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 17, 4:57 AM MST, 1 hour 43 minutes earlier. Its key messages:
- A period of snow with embedded locally intense snow showers will move through the area Tuesday, bringing a return to winter driving conditions.
- Gusty north to northwest winds with create areas of blowing and drifting snow primarily across portions of north-central Montana Tuesday afternoon and evening.
- A much colder airmass sliding south from Canada will bring temperatures as low as the single digits above and below zero to portions of north-central Montana Tuesday night through Wednesday night.
Area forecast discussion, Feb 17, 4:57 AM MST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 457 AM MST Tue Feb 17 2026 .KEY MESSAGES... - A period of snow with embedded locally intense snow showers will move through the area Tuesday, bringing a return to winter driving conditions. - Gusty north to northwest winds with create areas of blowing and drifting snow primarily across portions of north-central Montana Tuesday afternoon and evening. - A much colder airmass sliding south from Canada will bring temperatures as low as the single digits above and below zero to portions of north-central Montana Tuesday night through Wednesday night. && .UPDATE... Things appear to still be on track from last night's forecast package. As this system pushes into the area, we continue to be concerned about snow squalls, as strong dynamics with the arrival of the system are likely to result in a rapid onset of moderate to heavy snow, along with some gusty winds. Roads may quickly become snow covered and slick, even though road surfaces are still relatively warm. If anything, this could make the situation worse, as snow rapidly melts and then may refreeze as the snow continues to fall. Ludwig && .DISCUSSION... /Issued 442 AM MST Tue Feb 17 2026/ - Meteorological Overview: A major weather pattern change remains on track for today as a deepening upper level trough along the west coast shifts inland with an embedded wave, currently moving into CA, lifting out across the Northern Rockies and MT on Tuesday. Deepening surface low pressure tracks across SW MT Tuesday morning beneath the negatively tilted wave, while Pacific moisture is focused along an eastward moving cold font associated with the leading edge of strong cooling aloft immediately behind the surface low. Snow begins late tonight near the ID/WY border as Pacific moisture begins to stream into the region with an area of more widespread precipitation developing further west along the continental divide by Tuesday morning, which then lifts across central/north-central late Tuesday morning through the afternoon with the passage of the surface low and upper level wave. Gusty south winds across southwest MT will intensify tonight with most of the area seeing a shift to gusty west winds as the frontal system and surface low move east across the area Tuesday afternoon. A much colder airmass spreads south across the area Tuesday night through Wednesday, cooling temperatures to well below seasonal averages with the most drastic cooling occurring across north-central MT. A weaker wave of Pacific moisture moves north into the area Wednesday through Wednesday night, spreading mainly light snow with minor accumulation as far north as central MT with up to a few inches of snow accumulation possible through that period across the southwest MT mountains. Upper level troughing remains in place through Friday though gradually weakens, maintaining cooler than average temperatures with some moderation. Upper level ridging looks to redevelop across the interior western US this weekend with temperatures continuing to moderate, but some uncertainty in how much moderation occurs across north-central MT with surface high pressure still centered north of the area and no indication of lee-side surface trough development. Hoenisch - Forecast Confidence & Scenarios: Snowband and Snow Squall Potential Today: There is very high confidence in the models that a snow band will set up along the Continental Divide early Tuesday morning and propagate towards the east through the afternoon hours. Right now, the best approximate timing for this snowband arriving is as follows: - Cut Bank and Great Falls: 6-9AM - Inverness to Fort Benton: 9AM-12PM - Havre to Hays: 12-3PM One wild card is how fast the snowband will move across north- central Montana. Most of the models are pretty good at moving it through quickly which will reduce overall impacts and snowfall amounts. The concern is that if this snowband propagates slower than currently expected, the level of impacts may start to increase fairly quickly. Based on the current model guidance and the dynamics of how this system is expected to move through, the current Winter Weather Advisory remains sufficient. Some lower elevation locations of central and north-central Montana have been left out of a Winter Weather Advisory for now because the majority of the snowfall is expected to occur within the snowband and thus the timing is too short for an advisory and better messaging will be provided by short fused products as the event unfolds. But this will be monitored very closely as deviations in the track and timing of the snowband could potentially have significant impacts. Additionally there is a chance for snow squalls across southwest Montana this morning, primarily before noon as the front moves through. The main impact would be to the Tuesday morning commute along I-90. But because there is more uncertainty in how the snow squall potential will pan out in southwest Montana as opposed to north-central Montana, no additional Winter Weather Advisories. Similar to the unwarned counties in north-central Montana, any snow squall or snowband that develops will be handled accordingly with short-fused products. Blizzard Conditions Along the Hi-Line: The first wave of snow and reduction in visibility arrives with the snowband which is currently expected to happen in the early to mid afternoon. The second wave of snow and visibility reduction comes a little later in the afternoon as the wave moves further east and wrap around moisture starts to funnel in across the Hi-Line into northeastern Montana. While the snowband is expected to be relatively short-lived, the wrap around moisture could prove more of an issue for longer duration visibility reductions. The main limiting factor is the snow amounts. Right now there is only marginal confidence in at least 2 inches of snow falling across the Hi-Line east of Havre to the Phillips county border. With winds potentially gusting up to 60 mph, even an inch of falling snow can cause temporary reductions in visibility. But the question becomes will the visibility be reduced down to a quarter of a mile for at least three hours to sustain full blizzard conditions. That is where confidence drops off significantly. Periods of blizzard conditions are very likely. Sustained blizzard conditions are a lot less likely in our portion of the Hi-Line. All that being said, visibilities less than one mile are still expected to last anywhere from 3 to 5 hours, which combined with icy conditions due to the sudden drop in temperature as the cold front moves through and changes the rain over to snow, will likely cause sustained severe driving conditions. So to account for that threat, the advisory was upgrade to a Winter Storm Warning for northern Blaine county. The probabilities drop off enough by Havre that the decision was, for now, to leave them out of the upgrade. But hazardous driving conditions are still possible across most of US-2 through tonight. -thor && .AVIATION... 17/12Z TAF Period Expect a mess of VFR to IFR or LIFR conditions over the next 24 hours as a dynamic weather system brings snow (and a potential snow squall) and blowing snow to North Central and Southwestern Montana. Watch for quick transitions from VFR to IFR conditions as cigs and vis crash as the system arrives from the Southwest with timing laid out in the TAFs. Conditions will improve across SW MT by late this morning or early afternoon, but conditions across the plains, particularly KCTB and KHVR will remain hampered by falling and blowing snow through this evening. Ludwig && .PRELIMINARY POINT TEMPS/POPS... GTF 40 2 8 -3 / 90 0 60 50 CTB 31 -8 2 -14 / 100 0 30 10 HLN 40 5 14 -1 / 90 20 70 60 BZN 43 14 25 4 / 80 20 70 70 WYS 34 10 29 5 / 100 50 90 90 DLN 40 18 32 10 / 70 10 60 50 HVR 40 -4 8 -8 / 90 30 10 40 LWT 44 0 11 -4 / 60 0 40 70 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 8 PM MST this evening for Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Gates of the Mountains-Northern High Plains-Southern High Plains. High Wind Warning from 9 AM this morning to 8 PM MST this evening for Bears Paw Mountains and Southern Blaine-Fergus County below 4500ft-Judith Basin County and Judith Gap-Little Belt and Highwood Mountains-Snowy and Judith Mountains. Winter Storm Warning from 11 AM this morning to 11 PM MST this evening for Northern Blaine County. Winter Weather Advisory from 11 AM this morning to 11 PM MST this evening for Hill County. Winter Weather Advisory until 5 PM MST this afternoon for East Glacier Park Region-Elkhorn and Boulder Mountains-Gallatin and Madison County Mountains and Centennial Mountains-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains-Southern Rocky Mountain Front-Upper Blackfoot and MacDonald Pass. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Feb 17, 5:58 AM MST, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
558 AM MST Tue Feb 17 2026
MTZ322-324-325-327>330-171430-
Madison River Valley MT-Elkhorn and Boulder Mountains MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Missouri Headwaters MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
558 AM MST Tue Feb 17 2026
...A LINE OF INTENSE SNOW SHOWERS WILL IMPACT MADISON...CENTRAL
BEAVERHEAD... SOUTHERN JEFFERSON AND SOUTHWESTERN GALLATIN COUNTIES
THROUGH 730 AM MST...
At 555 AM MST, Doppler radar was tracking strong snow showers
producing localized visibility of less than 1/4 mile to whiteout
conditions along a line extending from 20 miles northeast of Wisdom
to 12 miles south of Lima. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph, very poor visibility, and rapid
changes in road conditions.
SOURCE...Radar and webcam indicated.
IMPACT...Sudden reductions in visibility will create dangerous
driving conditions and rapid snow accumulations will make
roads slippery. Gusty winds could blow around unsecured
objects.
Locations impacted include...
Dillon, Sheridan, Virginia City, Whitehall, Ennis, Twin Bridges,
Lima, Pony, Monida, Alder, Silver Star, Harrison, Dell, Melrose, Wise
River, Dewey, Cameron, Waterloo, Snowline, and Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If driving, be prepared for sudden changes in road conditions and
visibility.
&&
LAT...LON 4450 11274 4587 11324 4588 11310 4576 11277
4563 11267 4576 11250 4575 11219 4585 11243
4600 11244 4608 11182 4473 11134 4475 11138
4470 11149 4454 11148 4456 11171 4451 11182
4456 11187 4452 11211 4457 11229 4445 11239
TIME...MOT...LOC 1255Z 268DEG 34KT 4582 11315 4446 11266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LudwigThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 11:54 PM MST | Winter Storm Warning | TFX | Blaine | 19 hr |
| Feb 17, 5:58 AM MST | Special Weather Statement | TFX | Beaverhead, Madison | 92 min |
| Feb 17, 7:27 AM MST | Snow Squall Warning | TFX | Broadwater, Gallatin, Jefferson, Madison | 48 min |
| Feb 17, 8:08 AM MST | Special Weather Statement | TFX | Broadwater, Gallatin | 37 min |
| Feb 17, 9:50 AM MST | Special Weather Statement | TFX | Cascade, Pondera, Teton | 55 min |
| Feb 17, 11:26 AM MST | Cold Weather Advisory | TFX | Blaine, Cascade, Chouteau, Fergus, Glacier, Hill and 6 more | 48 hr |
| Feb 17, 11:26 AM MST | Extreme Cold Warning | TFX | Glacier, Liberty, Pondera, Toole | 25 hr |
Nearby
Snow Squall Warnings in Montana, 2026Every snow squall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.